Alert archive / Kansas / Winter Storm Watches in 2011
Winter Storm Watch 1, NWS Dodge City, KS
NWS Dodge City, KS issued this winter storm watch at Jan 7, 2011, 12:11 PM CST for 27 counties in Kansas. It took effect at Jan 9, 2011, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 7, 2011, 12:11 PM CST (18:11 UTC)
- In effect from
- Jan 9, 2011, 6:00 PM CST
- Expired
- Jan 9, 2011, 3:52 AM CST
- In force
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
466 WWUS43 KDDC 071811 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1211 PM CST FRI JAN 7 2011 ...HIGH IMPACT WINTER WEATHER POSSIBLE SUNDAY NIGHT AND MONDAY... .A STRONG UPPER JET STILL OFF THE NORTHWEST PACIFIC COAST WILL ADVANCE SOUTHWEST INTO THE SOUTHERN ROCKIES BY LATE THIS WEEKEND. THE JET COMBINED WITH VERY COLD AIR FROM THE NORTHERN PLAINS WILL CREATE CONDITIONS FOR WIDESPREAD SNOW, AND POSSIBLY HEAVY SNOW ACCUMULATIONS SUNDAY NIGHT THROUGH MONDAY MORNING. KSZ030-031-043>046-061>066-074>081-084>090-080215- /O.NEW.KDDC.WS.A.0001.110110T0000Z-110111T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 1211 PM CST FRI JAN 7 2011 /1111 AM MST FRI JAN 7 2011/ ...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON. * TIMING: A PERIOD OF LIGHT FREEZING DRIZZLE CHANGING TO LIGHT SNOW IS POSSIBLE EARLY SUNDAY MORNING THROUGH SUNDAY AFTERNOON. BY SUNDAY EVENING, IT IS LIKELY SNOW RATES WILL SIGNIFICANTLY INCREASE WITH INTENSE SNOW ACCUMULATIONS OF 4-8 INCHES OVERNIGHT. LOCALLY HIGHER AMOUNTS IN EXCESS OF 8 INCHES COULD BE POSSIBLE ESPECIALLY NEAR THE INTERSTATE 70 CORRIDOR FROM MIDNIGHT SUNDAY, THROUGH EARLY AFTERNOON MONDAY. * MAIN IMPACT: HEAVY SNOW ACCUMULATIONS AND BLOWING AND DRIFTING SNOW COULD MAKE TRAVEL DIFFICULT OR IMPOSSIBLE. * OTHER IMPACTS: LIGHT FREEZING DRIZZLE SUNDAY MORNING IN ADVANCE OF THE SNOWFALL EVENT MAY HAVE THE POTENTIAL TO CREATE SLICK SURFACES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A POTENTIAL FOR SIGNIFICANT WINTER WEATHER THAT COULD IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ RUSSELL
5 follow-up statements
577 WWUS43 KDDC 080218 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 818 PM CST FRI JAN 7 2011 ...HIGH IMPACT WINTER WEATHER POSSIBLE SUNDAY NIGHT AND MONDAY... .A STRONG UPPER JET STILL OFF THE NORTHWEST PACIFIC COAST WILL ADVANCE SOUTHWEST INTO THE SOUTHERN ROCKIES AND TOWARD THE SOUTHERN PLAINS BY LATE SUNDAY INTO SUNDAY NIGHT. VERY COLD AIR FROM THE NORTHERN PLAINS WILL ALSO BE PUSHING SOUTH ACROSS WESTERN KANSAS SUNDAY NIGHT. A SUFFICIENTLY MOIST AIRMASS WILL ALSO BE IN PLACE AND THE COMBINATION OF THESE WILL CREATE CONDITIONS FAVORABLE FOR WIDESPREAD SNOW. WHILE THERE IS SOME UNCERTAINTY TO HOW MUCH SNOWFALL WILL OCCUR...SOME HEAVY SNOW ACCUMULATIONS WILL BE POSSIBLE OVER PARTS OF WESTERN KANSAS LATE SUNDAY NIGHT INTO MONDAY MORNING. KSZ030-031-043>046-061>066-074>081-084>090-081000- /O.CON.KDDC.WS.A.0001.110110T0000Z-110111T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 818 PM CST FRI JAN 7 2011 /718 PM MST FRI JAN 7 2011/ ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON. * TIMING: SOME LIGHT FREEZING DRIZZLE WILL BE POSSIBLE DURING THE DAY SUNDAY BEFORE CHANGING TO LIGHT SNOW SUNDAY NIGHT. SNOW WILL INCREASE LATER SUNDAY NIGHT INTO MONDAY MORNING WITH SNOW ACCUMULATIONS OF 4-8 INCHES. LOCALLY HIGHER AMOUNTS IN EXCESS OF 8 INCHES COULD BE POSSIBLE ESPECIALLY NEAR THE INTERSTATE 70 CORRIDOR FROM MIDNIGHT SUNDAY THROUGH EARLY AFTERNOON MONDAY. * MAIN IMPACT: HEAVY SNOW ACCUMULATIONS AND BLOWING AND DRIFTING SNOW COULD MAKE TRAVEL DIFFICULT OR IMPOSSIBLE. * OTHER IMPACTS: LIGHT FREEZING DRIZZLE SUNDAY MORNING IN ADVANCE OF THE SNOWFALL EVENT MAY HAVE THE POTENTIAL TO CREATE SLICK SURFACES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A POTENTIAL FOR SIGNIFICANT WINTER WEATHER THAT COULD IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
734 WWUS43 KDDC 080954 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 354 AM CST SAT JAN 8 2011 ...HIGH IMPACT WINTER WEATHER POSSIBLE SUNDAY NIGHT AND MONDAY... .A STRONG UPPER JET STILL OFF THE NORTHWEST PACIFIC COAST WILL ADVANCE SOUTHWEST INTO THE SOUTHERN ROCKIES AND TOWARD THE SOUTHERN PLAINS BY LATE SUNDAY INTO SUNDAY NIGHT. VERY COLD AIR FROM THE NORTHERN PLAINS WILL ALSO BE PUSHING SOUTH ACROSS WESTERN KANSAS SUNDAY NIGHT. A SUFFICIENTLY MOIST AIRMASS WILL ALSO BE IN PLACE, AND THE COMBINATION OF THESE WILL CREATE CONDITIONS FAVORABLE FOR WIDESPREAD SNOW AND BLOWING SNOW. KSZ030-031-043>046-061>066-074>081-084>090-082200- /O.CON.KDDC.WS.A.0001.110110T0000Z-110111T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 354 AM CST SAT JAN 8 2011 /254 AM MST SAT JAN 8 2011/ ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON. * TIMING: SOME LIGHT FREEZING DRIZZLE WILL BE POSSIBLE DURING THE DAY SUNDAY BEFORE CHANGING TO LIGHT SNOW SUNDAY NIGHT. SNOW WILL INCREASE LATER SUNDAY NIGHT INTO MONDAY MORNING. THE HEAVIEST SNOW IS EXPECTED DURING THE DAY MONDAY WITH THE SNOW COMING TO AN END LATE IN THE DAY MONDAY ACROSS FAR WESTERN KANSAS...AND DURING THE EARLY EVENING ACROSS THE REMAINDER OF SOUTHWEST KANSAS. * SNOW AMOUNTS: SNOWFALL AMOUNTS IN EXCESS OF 5 INCHES ARE EXPECTED ACROSS MUCH OF SOUTHWEST KANSAS. THERE IS STILL QUITE A BIT OF UNCERTAINTY IN THE FINAL TRACK AND STRENGTH OF THE STORM, AND AS A RESULT, MORE SPECIFIC FORECAST SNOW AMOUNTS ARE STILL VERY DIFFICULT TO PIN DOWN. * WINDS: AS AN ARCTIC COLD FRONT MOVES THROUGH SOUTHWEST KANSAS DURING THE DAY MONDAY, THE WIND WILL SHIFT FROM THE EAST TO THE NORTH AND INCREASE TO SPEEDS OF 20 TO 30 MPH WITH HIGHER GUSTS. THESE WIND SPEEDS ARE EXPECTED TO CREATE POTENTIALLY SIGNIFICANT BLOWING AND DRIFTING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A POTENTIAL FOR SIGNIFICANT WINTER WEATHER THAT COULD IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATED INFORMATION. && $$ UMSCHEID
734 WWUS43 KDDC 082100 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CST SAT JAN 8 2011 ...HIGH IMPACT WINTER WEATHER POSSIBLE SUNDAY NIGHT AND MONDAY... .A STRONG UPPER JET STILL OFF THE NORTHWEST PACIFIC COAST WILL ADVANCE SOUTHWEST INTO THE SOUTHERN ROCKIES AND TOWARD THE SOUTHERN PLAINS BY SUNDAY NIGHT. VERY COLD AIR FROM THE NORTHERN PLAINS WILL ALSO BE PUSHING SOUTH ACROSS WESTERN KANSAS SUNDAY NIGHT. A SUFFICIENTLY MOIST AIRMASS WILL ALSO BE IN PLACE...AND THE COMBINATION OF THESE WILL CREATE CONDITIONS FAVORABLE FOR WIDESPREAD SNOW AND BLOWING SNOW. KSZ030-031-043>046-061>066-074>081-084>090-090700- /O.CON.KDDC.WS.A.0001.110110T0000Z-110111T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 300 PM CST SAT JAN 8 2011 /200 PM MST SAT JAN 8 2011/ ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON. * TIMING: SOME LIGHT FREEZING DRIZZLE OR LIGHT SNOW WILL BE POSSIBLE DURING THE DAY SUNDAY BEFORE CHANGING TO MODERATE TO HEAVY SNOWFALL BY LATE SUNDAY NIGHT. THE HEAVIEST SNOW IS EXPECTED OVERNIGHT SUNDAY THROUGH MONDAY MORNING. THE SNOW WILL TAPER WEST TO EAST BY MONDAY EVENING. * SNOW AMOUNTS: SNOWFALL AMOUNTS IN EXCESS OF 5 INCHES ARE EXPECTED ACROSS MUCH OF SOUTHWEST KANSAS WITH 6 TO 9 INCHES POSSIBLE GENERALLY NORTH OF HIGHWAY 50. THERE IS STILL QUITE A BIT OF UNCERTAINTY IN THE FINAL TRACK AND STRENGTH OF THE STORM...AND AS A RESULT...MORE SPECIFIC FORECAST SNOW AMOUNTS ARE STILL VERY DIFFICULT TO PIN DOWN. * WINDS: AS AN ARCTIC COLD FRONT MOVES THROUGH SOUTHWEST KANSAS DURING THE DAY MONDAY...THE WIND WILL SHIFT FROM THE EAST TO THE NORTH AND INCREASE TO SPEEDS OF 20 TO 30 MPH WITH HIGHER GUSTS. THESE WIND SPEEDS ARE EXPECTED TO CREATE POTENTIALLY SIGNIFICANT BLOWING AND DRIFTING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A POTENTIAL FOR SIGNIFICANT WINTER WEATHER THAT COULD IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATED INFORMATION. && $$ SUGDEN
408 WWUS43 KDDC 090335 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 935 PM CST SAT JAN 8 2011 ...HIGH IMPACT WINTER WEATHER POSSIBLE SUNDAY NIGHT AND MONDAY... .A STRONG UPPER JET NOW MOVING ACROSS THE PACIFIC NORTHWEST WILL ADVANCE SOUTHEAST INTO THE SOUTHERN ROCKIES SUNDAY NIGHT AND INTO THE SOUTHERN PLAINS EARLY MONDAY. VERY COLD AIR FROM THE NORTHERN PLAINS WILL ALSO BE PUSHING SOUTH ACROSS WESTERN KANSAS SUNDAY NIGHT AND MONDAY. A SUFFICIENTLY MOIST AIRMASS WILL ALSO BE IN PLACE...AND THE COMBINATION OF THESE FACTORS WILL CREATE CONDITIONS FAVORABLE FOR WIDESPREAD SNOW AND BLOWING SNOW. KSZ030-031-043>046-061>066-074>081-084>090-090945- /O.CON.KDDC.WS.A.0001.110110T0000Z-110111T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 935 PM CST SAT JAN 8 2011 /835 PM MST SAT JAN 8 2011/ ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON. * TIMING: SOME LIGHT FREEZING DRIZZLE OR LIGHT SNOW WILL BE POSSIBLE DURING THE DAY SUNDAY BEFORE CHANGING TO MODERATE TO HEAVY SNOWFALL BY LATE SUNDAY NIGHT. THE HEAVIEST SNOW IS EXPECTED OVERNIGHT SUNDAY THROUGH MONDAY MORNING. THE SNOW WILL TAPER OFF WEST TO EAST BY MONDAY EVENING. * SNOW AMOUNTS: SNOWFALL AMOUNTS IN EXCESS OF 4 INCHES ARE EXPECTED ACROSS MUCH OF SOUTHWEST KANSAS WITH 6 TO 9 INCHES POSSIBLE GENERALLY NORTH OF HIGHWAY 50. THERE IS STILL QUITE A BIT OF UNCERTAINTY IN THE FINAL TRACK AND STRENGTH OF THE STORM...AND AS A RESULT...MORE SPECIFIC FORECAST SNOW AMOUNTS ARE STILL VERY DIFFICULT TO PIN DOWN. * WINDS: AS AN ARCTIC COLD FRONT MOVES THROUGH SOUTHWEST KANSAS DURING THE DAY MONDAY...THE WIND WILL SHIFT FROM THE SOUTHEAST TO THE NORTH AND INCREASE TO SPEEDS OF 20 TO 30 MPH WITH HIGHER GUSTS POSSIBLE. THESE WIND SPEEDS ARE EXPECTED TO CREATE POTENTIALLY SIGNIFICANT BLOWING AND DRIFTING SNOW CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A POTENTIAL FOR SIGNIFICANT WINTER WEATHER THAT COULD IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATED INFORMATION. && $$ 32
645 WWUS43 KDDC 090952 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 352 AM CST SUN JAN 9 2011 ...HAZARDOUS WINTER WEATHER EXPECTED TONIGHT AND MONDAY... .A STRONG UPPER LEVEL JET MOVING ACROSS THE PACIFIC NORTHWEST REGION WILL ADVANCE SOUTHEAST INTO THE SOUTHERN ROCKIES TONIGHT AND INTO THE SOUTHERN PLAINS BY MONDAY. VERY COLD AIR FROM THE NORTHERN PLAINS WILL ALSO BE PUSHING SOUTH ACROSS WESTERN KANSAS LATE SUNDAY NIGHT AND MONDAY. A SUFFICIENTLY MOIST AIRMASS WILL ALSO BE IN PLACE...AND THE COMBINATION OF THESE FACTORS WILL CREATE CONDITIONS FAVORABLE FOR WIDESPREAD SNOW AND BLOWING SNOW. KSZ030-031-043>046-061>066-074>081-084>090-091800- /O.UPG.KDDC.WS.A.0001.110110T0000Z-110111T0000Z/ /O.NEW.KDDC.WW.Y.0001.110109T2100Z-110111T0300Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 352 AM CST SUN JAN 9 2011 /252 AM MST SUN JAN 9 2011/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM CST /2 PM MST/ THIS AFTERNOON TO 9 PM CST /8 PM MST/ MONDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE...SNOW...AND BLOWING SNOW..WHICH IS IN EFFECT FROM 3 PM CST /2 PM MST/ THIS AFTERNOON TO 9 PM CST /8 PM MST/ MONDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING: LIGHT SNOW WILL DEVELOP ACROSS WEST CENTRAL KANSAS THIS AFTERNOON WHICH WILL MOVE EAST ACROSS PORTIONS OF SOUTHWEST KANSAS MAINLY NORTH OF THE HIGHWAY 50 CORRIDOR THROUGH THIS EVENING. A SECOND LARGER AREA OF SNOW IS EXPECTED TO DEVELOP EARLY MONDAY MORNING AFFECTING NEARLY ALL OF SOUTHWEST AND WEST CENTRAL KANSAS. INTERMITTENT FREEZING DRIZZLE WILL ALSO BE POSSIBLE THIS EVENING MAINLY ALONG AND SOUTH OF THE ARKANSAS RIVER. * SNOW AMOUNTS: STORM TOTAL SNOWFALL AMOUNTS OF 4 TO 6 INCHES ARE EXPECTED ACROSS MUCH OF SOUTHWEST KANSAS BY EARLY MONDAY EVENING. LIGHTER AMOUNTS OF 2 TO 4 INCHES ARE FORECAST ACROSS FAR SOUTHWEST KANSAS IN THE ELKHART AND LIBERAL AREAS. A FEW LOCALIZED AMOUNTS IN EXCESS OF 6 INCHES WILL ALSO BE POSSIBLE WITH THIS STORM ANYWHERE FROM HIGHWAY 50 NORTH TO INTERSTATE 70. * WINDS: AS AN ARCTIC COLD FRONT MOVES THROUGH SOUTHWEST KANSAS DURING THE DAY MONDAY...THE WIND WILL SHIFT FROM THE SOUTHEAST TO THE NORTH AND INCREASE TO SPEEDS OF 20 TO 30 MPH WITH HIGHER GUSTS POSSIBLE. THESE WIND SPEEDS ARE EXPECTED TO CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW. THIS WILL LEAD TO DANGEROUS NEAR-WHITE OUT CONDITIONS AT TIMES ESPECIALLY IN AREAS AROUND OPEN FIELDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BLOWING SNOW WILL PRODUCE VERY REDUCED VISIBILITIES TO LESS THAN ONE HALF OF A MILE. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ UMSCHEID
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this winter storm watch went out at Jan 7, 3:51 AM CST, 8 hours 20 minutes earlier.
Area forecast discussion, Jan 7, 3:51 AM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 351 AM CST FRI JAN 7 2011 .DISCUSSION... DAYS 1-2... A SHORTWAVE TROUGH AND UPPER JET STREAK WERE DIVING SOUTHEASTWARD INTO THE UPPER MIDWEST EARLY THIS MORNING. THE ASSOCIATED SURFACE COLD FRONT WAS SURGING RAPIDLY SOUTHWARD AND WAS LOCATED OVER SOUTHERN NEBRASKA AS OF 3 AM. THIS FRONT WILL SURGE INTO SOUTHWESTERN KANSAS THIS MORNING. RELATIVELY DEEP VERTICAL MIXING (BY JANUARY STANDARDS) IS ADVERTISED BY THE RUC/NAM ACROSS CENTRAL KS TODAY, WITH 45 KT WINDS NEAR THE TOP OF THE BOUNDARY LAYER AT 825 MB BY 18Z. ALTHOUGH SOME MID LEVEL CLOUD COVER IS EXPECTED, THERE SHOULD BE ENOUGH INSOLATION TO ALLOW VERTICAL MIXING UP TO 3500-4000 FT AGL. INSPECTION OF THE HRRR ONLY SHOWS 20KT SFC WINDS, BUT THE NAM INDICATES 25 KTS. WE FEEL THAT THE MODELS ARE UNDERDOING THE WINDS AND OPTED TO ISSUE A WIND ADVISORY FOR SEVERAL COUNTIES IN CENTRAL KS FROM 15 TO 22 UTC. IN THE WAKE OF THIS FRONT, SKIES SHOULD BECOME MOSTLY CLEAR THIS EVENING AND EXCELLENT RADIATIONAL COOLING CAN BE EXPECTED. PREVIOUS FORECAST LOWS OF UPPER TEENS IN CENTRAL KS AND LOWER TO MID 20S IN THE SOUTH LOOKS GOOD. THE NEXT ITEMS OF CONCERN ARE AN UPPER TROUGH OFF OF THE COAST OF BRITISH COLUMBIA THIS MORNING AND ANOTHER SHORTWAVE TROUGH OVER SOUTHERN CALIFORNIA. THE FORMER UPPER SYSTEM WILL SERVE TO RAPIDLY KICK THE SOUTHERN CALIFORNIA SYSTEM ACROSS THE SOUTHERN ROCKIES AND SOUTHERN PLAINS THROUGH SATURDAY NIGHT. THIS SOUTHERN SYSTEM WILL BE TOO FAR SOUTH TO BRING PRECIPITATION TO OUR FCST AREA. HOWEVER, BY LATE SATURDAY NIGHT, LOW LEVEL MOISTURE WILL BEGIN TO SURGE BACK INTO WESTERN KANSAS AHEAD OF THE UPSTREAM KICKER THAT WILL BE DIGGING INTO THE ROCKIES FROM THE NORTHWEST. WITH INCREASING ISENTROPIC LIFT, SOME LIGHT SNOW IS NOT OUT OF THE QUESTION BY EARLY SUNDAY MORNING. ALSO, GFS SOUNDINGS SHOW -2 TO -4C TEMPERATURES THROUGHOUT THE MOIST LAYER THAT IS GREATER THAN 3000 FT THICK. MID LEVELS ARE ALSO PROGGED TO START OUT DRY SUNDAY MORNING. THEREFORE, LATER SHIFTS WILL NEED TO CAREFULLY CONSIDER LIGHT FREEZING DRIZZLE AS A POSSIBLE WEATHER HAZARD FOR SUNDAY. DECIDED TO KEEP LOW POPS IN OUR NORTH FOR SATURDAY NIGHT, BUT ALL THE PRECIP MAY HOLD OFF UNTIL AFTER 12 UTC SUNDAY. FINCH DAYS 3-7... MUCH OF THE TIME THIS MORNING HAS BEEN SPENT TRYING TO IMPROVE UPON WHAT APPEARS TO BE A PRETTY GOOD FORECAST IN PLACE FOR THE UPCOMING WINTER STORM WHICH IS ALMOST GUARANTEED NOW TO HAVE SUBSTANTIAL IMPACTS ACROSS MUCH OF SOUTHWEST KANSAS. IN YESTERDAY MORNINGS DISCUSSION...I MENTIONED THAT THE UPPER BOUND POSSIBLE SNOWFALL WITH THIS STORM FOR SOUTHWEST KANSAS WOULD BE IN THE 5 TO 8 INCH RANGE GIVEN A MORE AGGRESSIVE LOWER-MID TROPOSPHERIC RESPONSE TO THE APPROACHING JET STREAK DYNAMICS ACROSS THE ROCKIES. THIS JET STREAK IS FORECAST TO BE EVEN MORE INTENSE...WITH A NEARLY 150 KNOT CORE COMING ACROSS THE ROCKIES SUNDAY NIGHT INTO EARLY MONDAY. 500MB COLD ADVECTION IS FORECAST TO BE IMPRESSIVE ACROSS COLORADO AND INTO SOUTHWEST KANSAS BY LATE SUNDAY NIGHT/EARLY MONDAY...AND GIVEN THE CONFIGURATION OF THE UPPER LEVEL JET...THE BEST 850MB RESPONSE WILL BE FROM SPRINGFIELD, COLORADO TO DALHART, TEXAS. 850MB FLOW WILL BECOME INCREASINGLY AGEOSTROPHIC AND BACK MORE IN RESPONSE TO THE DEEPENING LOW. RESIDUAL MOISTURE ACROSS NORTH TEXAS WILL BECOME INVOLVED WITH THE DEEPENING LOW BY AFTERNOON SUNDAY AS WELL...AND PRECIPITATION IN THE FORM OF SNOW WILL BEGIN TO BLOSSOM SUNDAY NIGHT ACROSS WESTERN KANSAS. SOMETIMES ANALOGIES TO PREVIOUS EVENTS CAN GIVE INSIGHTFUL CLUES INTO WHAT MAY TRANSPIRE...AND CAN BE A VALUABLE ASSET IN THE FORECAST PROCESS. WHILE NOT A "PERFECT ANALOGY"...THE OVERALL JET CONFIGURATION AND BAROCLINICITY AT ALL LEVELS FORECAST IS VERY SIMILAR TO THE 2003 FEBRUARY 23 BLIZZARD THAT AFFECTED A GOOD PORTION OF THE DDC FORECAST AREA. THIS WAS NOT A CLOSED SOUTHWEST LOW (AT 500MB) EVENT...AND THIS ONE WON'T BE EITHER. THAT BEING SAID...YOU DON'T NEED A CLOSED 500MB CIRCULATION TO INDUCE INTENSE LOW LEVEL RESPONSE TO UPPER LEVEL JET STREAK DYNAMICS. ALL THAT YOU NEED FOR SIGNIFICANT PRECIPITATION IS INTENSE ISENTROPIC LIFT AND/OR FRONTOGENESIS WITH A GOOD DEAL OF DEEP LAYER BAROCLINICITY. WE WILL HAVE ALL OF THAT WITH THIS SYSTEM...AND THE DEGREE OF BAROCLINICITY WILL BE ON PAR WITH THE MENTIONED ANALOGOUS EVENT. DODGE CITY RECEIVED 12 INCHES OF SNOW FROM THAT STORM WITH BLIZZARD CONDITIONS FOR SEVERAL HOURS. ASSOCIATED WITH THE LOW LEVEL RESPONSE WILL BE A SURFACE INVERTED TROUGH THAT WILL EXTEND NORTH FROM THE PRIMARY SURFACE CIRCULATION. IT WILL BE WEST OF THE NORTH-SOUTH INVERTED TROUGH AXIS THAT 20 TO 35 MPH WINDS WILL EXIST...AND WITH THIS THINKING...HAVE INCREASED THE WIND SPEEDS ON MONDAY AND ADDED IN BLOWING SNOW. IT SHOULD BE NOTED THAT THE CANADIAN GEM...WHICH LAST NIGHT WAS AN OUTLIER SOLUTION BEING DRY FOR WESTERN KANSAS...NOW SUGGESTS 10 TO 15 INCHES OF STORM TOTAL SNOWFALL ACROSS THE NORTHEAST HALF OF THE DDC FA. IN FACT...ALL THREE MAJOR GLOBAL SPECTRAL MODELS SHOW THE SAME MAXIMUM STORM TOTAL SNOWFALL POTENTIAL OF 10 TO 15 INCHES...IT ALL COMES DOWN TO PLACEMENT. THE FORCING FOR ASCENT GIVEN THE JET STREAK STRUCTURE WILL SUPPORT VERY HEAVY SNOWFALL RATES...ALONG WITH THE VERY COLD MID LEVEL TEMPERATURES LEADING TO INCREASED MID LEVEL INSTABILITY. THE COLD AIR IN THE WAKE OF THE STORM STILL LOOKS VERY BITTER WITH TEMPERATURES FALLING DURING THE DAY MONDAY INTO THE TEENS. ON TUESDAY...COLD ADVECTIVE WINDS WILL CONTINUE AND IF A DEEP SNOWPACK EXISTS ACROSS MUCH OF THE FORECAST AREA AS IT APPEARS MIGHT HAPPEN...THEN TEMPERATURES WILL REMAIN IN THE SINGLE DIGITS. THE ARCTIC HIGH THEN MAY FINALLY BECOME CENTERED OVER SOUTHWEST/CENTRAL KANSAS TUESDAY NIGHT/WEDNESDAY MORNING...AND IF RADIATIONAL COOLING COMBINED WITH DEEP SNOWPACK ARE MAXIMIZED...THEN LOWS WILL BE THE COLDEST SEEN ACROSS PORTIONS OF SOUTHWEST KANSAS IN A LONG TIME (ANYWHERE FROM -8 TO -15F). -UMSCHEID UMSCHEID && .AVIATION... TIGHT PRESSURE/HEIGHT GRADIENT IN THE LOWER ATMOSPHERE WILL ALLOW FOR STRONG WINDS AT THE SURFACE ESPECIALLY AT KHYS WHERE WINDS WILL RANGE 20 TO 30 KNOTS FOR A FEW HOURS FROM LATE MORNING TO EARLY AFTERNOON. OTHER THAN STRONG WINDS...VFR FLIGHT CATEGORY IS EXPECTED TO CONTINUE THROUGH 12Z SATURDAY. MAJOR CHANGES WILL OCCUR BEGINNING SUNDAY MORNING AS AN INTENSE WINTER STORM DEVELOPS ACROSS THE ROCKIES. SIGNIFICANT AVIATION IMPACTS WILL BEGIN AS EARLY AS SUNDAY MORNING WITH THE ONSET OF THE INITIAL LOW STRATUS DEVELOPMENT. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 21 44 23 / 0 0 0 40 GCK 48 21 46 22 / 0 0 0 40 EHA 49 22 53 22 / 0 0 0 30 LBL 51 23 52 23 / 0 0 0 40 HYS 47 19 38 21 / 0 0 0 40 P28 52 22 45 24 / 0 0 0 40 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 AM THIS MORNING TO 4 PM CST THIS AFTERNOON FOR KSZ030-031-046-065-066-079. && FN24/25
Hazardous weather outlook, Jan 7, 4:48 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 448 AM CST FRI JAN 7 2011 KSZ030-031-043>046-061>066-074>081-084>090-081100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 448 AM CST FRI JAN 7 2011 /348 AM MST FRI JAN 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR TODAY FOR PARTS OF CENTRAL AND SOUTHWESTERN KANSAS. WINDS WILL INCREASE BY MID MORNING TO 25 TO 35 MPH WITH GUSTS AS HIGH AS 45 MPH AND PERSIST DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY COLDER AIR WILL GRADUALLY PROGRESS INTO WESTERN KANSAS SATURDAY AND SUNDAY. SNOW IS LIKELY FOR SUNDAY AND MONDAY ACROSS MUCH OF SOUTHERN AND WESTERN KANSAS AND THERE IS THE POTENTIAL FOR GREATER THAN 6 INCHES OF SNOW ACCUMULATION. BLOWING SNOW IS ALSO POSSIBLE BY MONDAY. AN ARCTIC COLD FRONT IS EXPECTED TO ARRIVE BY MONDAY AFTERNOON AND BITTERLY COLD WIND CHILLS ARE EXPECTED FROM MONDAY AFTERNOON THROUGH TUESDAY. IT APPEARS THAT THIS WILL BE THE COLDEST AIR OF THE SEASON...WITH TEMPERATURES FALLING TO AS LOW AS 10 DEGREES BELOW ZERO BY WEDNESDAY MORNING. NOW IS THE TIME TO PREPARE. WRAP PIPES...ADD INSULATION WHERE YOU CAN...AND PLAN NOW HOW YOU WILL HANDLE YOUR OUTDOOR PETS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 3:17 AM CST | Wind Advisory | DDC | Edwards, Ellis, Pawnee, Rush, Stafford, Trego | 12 hr |
Nearby
Winter Storm Watches in Kansas, 2011Every winter storm watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.